New York, 2008

Flash Flooding and Flooding in New York, July 23 to 24, 2008

July 23 to 24, 2008 · NWS ALY · 9 events in 6 counties and zones

A developing low pressure system along a nearly stationary boundary intensified as it tracked northeast from western Pennsylvania into central New York from Wednesday morning on July 23rd, through Thursday morning on July 24th. A cold front associated with this low slowly moved east across eastern New York late Wednesday afternoon into early Thursday morning.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.4 million
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A developing low pressure system along a nearly stationary boundary intensified as it tracked northeast from western Pennsylvania into central New York from Wednesday morning on July 23rd, through Thursday morning on July 24th. A cold front associated with this low slowly moved east across eastern New York late Wednesday afternoon into early Thursday morning.

The combination of strong upper level dynamics, and abundant moisture in place, led to widespread showers and thunderstorms containing heavy rainfall. This led to flooding across portions of eastern New York from Wednesday afternoon into Thursday morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 23, 12:52 PM EST, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 23, 12:52 PM EST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
152 PM EDT WED JUL 23 2008

.SYNOPSIS...
A STORM IN THE MID LEVELS OF THE ATMOSPHERE WILL MOVE THROUGH THE
EASTERN GREAT LAKES PUSHING A COLD FRONT SLOWLY EAST...THIS
EVENING THROUGH THURSDAY. MEANWHILE A RICH FLOW OF TROPICAL
MOISTURE WILL FEED INTO THE REGION ON SOUTHERLY WINDS. AS
DISTURBANCES RIPPLE NORTH ALONG THE COLD FRONT OUR REGION WILL SEE
ROUNDS OF HEAVY RAIN SHOWERS...BOUTS OF THUNDERSTORMS AND THE
POTENTIAL FOR SEVERE THUNDERSTORMS...PARTICULARLY FROM THE CAPITAL
DISTRICT SOUTH AND EAST. THURSDAY NIGHT THIS SYSTEM WILL MOVE OUT
OF OUR REGION. WEAK HIGH PRESSURE WILL CREST ACROSS THE REGION
FRIDAY AND FRIDAY NIGHT. A COLD FRONT WILL PUSH THROUGH THE REGION LATE
SATURDAY TRIGGERING SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL
BUILD SLOWLY FROM THE GREAT LAKES INTO THE NORTHEAST TO START THE
WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
500HPA TROF ACROSS E GRTLKS IS DEEPENING...AS RICH SOUTHERLY
INFLOW IS INCREASING ACROSS THE REGION. BOUNDARY HAS SET UP FROM
CNTRL PA INTO SVT ATTM...IS FOCUS FOR CONVECTION FIRING IN
WIDESPREAD AREAS OF SHOWERS TIED TO SHORT WAVES ROTATING AROUND
500 HPA TROF. WARM SECTOR OVER SENY AND SW NEW ENGLAND. BREAKS IN
CLOUDS FROM SAT IMAGERY ARE INCREASING. WITH SIGNIFICANT HELICITY
VALUES...CAPES AROUND 1000 J/KG. DEGREE OF SOLAR HEATING WILL
DICTATE MAGNITUDE OF SEVERE RESPONSE. SPC HAS DOWNGRADED THE TOR
POTENTIAL IN SWODY1. NEXT SHORT WAVE IS ROTATING UP THROUGH PA
TWRD FCA. WILL MOVE TO RAPIDLY ISSUE FCSTS IN ANTICIPATION OF
SEVERE POTENTIAL.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
BY LATE SAT AFTN AREA OF SHRA/TSTMS WILL SET UP ACROSS E CENTRAL
NY WITH AXIS JUST WEST OF HUDSON VALLEY. THIS WILL BE FOCUSED ON
THE CDFNT THAT WILL SLOWLY DRIFT EAST OVERNIGHT. FOCUS WILL SHIFT
FROM POTENTIAL SEVERE TO FLOODING. RAINFALL RATES OF 1-2
INCHES/HOUR ARE POSSIBLE. THIS WILL ENHANCE THE FLOODING
THREAT...THEREFORE FLOOD WATCH REMAINS FOR THE ENTIRE CWA. THE
HIGHEST THREAT FOR FLOODING WILL ULTIMATELY BE WHERE THIS BAND
WAVERS A BIT...BEFORE DRIFTING E. THE MAJOR MODELS HAVE COME INTO
BETTER AGREEMENT THAN 00 OR 06 UTC RUNS. THE GFS SLOWS THE
EASTWARD PROGRESS BUT IS FASTER THAN THE NAM. THE NAM IS FASTER
THAN PVS RUN...SO THERE ARE APPROACHING AGREEMENT IN TIMING. NAM
IS STILL A BIT BALLISTIC WITH QPF.

CURRENT MODELS INDICATE THIS MAX AXIS SHOULD HAPPEN CLOSE TO...OR
IMMEDIATELY E OF THE HUDSON RIVER OVERNIGHT. WE CURRENTLY EXPECTED
WIDESPREAD RAINFALL AMTS OF 1-3 INCHES...WITH 3-5 INCHES POSSIBLE
WITHIN THIS AFOREMENTIONED BAND...AND WITHIN HIGHER...S/E FACING
PORTIONS OF THE CATSKILLS.

THURSDAY HEAVY RAIN SHOULD GRADUALLY SHIFT E DURING THE
MORNING...TAPERING TO SCATTERED SHOWERS/STEMS DURING THE
AFTERNOON IN NY BUT CONTINUING INTO AFTN IN W NEW ENG. WILL SLOW
DEPARTURE OF RAIN FM PVS FCST. THUR NT CDFNT WILL PUSH THRU
RGN...PCPN SHOULD DIMINISH TO SCT SHRA. DRY SLOT AND PASSAGE OF
500HPA COLD POOL FURTHER W WILL KEEP THREAT OF TSTMS ACROSS THE
REGION.

FRIDAY 500HPA CUT OFF WILL LIFT OUT OF REGION...BUT COLD POOL WITH
INCR CLOUDS AND RAISE THREAT OF -SHRA IN FAR NW...BUT OTHERWISE A
DRY DAY AS WEAK SFC HIGH BUILDS INTO THE REGION FRI AND FRI NT.
SATURDAY WMFNT MOVES THRU FCA WITH WAA CLOUDS AND -SHRA POSSIBLE
IN MORNING. CDFNT WILL FOLLOW WITH MORE SHRA/TSTMS IN WARM SECTOR
LATE SAT AFTN AND NT.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THE UPPER LEVEL PATTERN WILL FEATURE A PERSISTENT TROF ACROSS THE
GREAT LAKES/NORTHEAST/MID ATLANTIC...WITH A BROAD CUT-OFF LOW OVER
MUCH OF QUEBEC. GENERALLY WEST TO NORTHWEST FLOW WILL BE THE RULE
FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND...WITH OCCASIONAL
DISTURBANCES MOVING THROUGH IN THE RELATIVELY FAST FLOW ALOFT.
DIFFICULT TO TIME INDIVIDUAL SHORT WAVES...BUT AT LEAST EARLY ON IN
THE PERIOD FROM SATURDAY NIGHT INTO SUNDAY MORNING...A SHORT WAVE
TROF AND ASSOC COLD FRONT IS FORECAST TO PASS THROUGH. WILL GO WITH
50-60 POPS WITH THIS SYSTEM WITH BOTH GFS/ECMWF SHOWING AT LEAST
LIGHT WIDESPREAD QPF. ECMWF SHOWING A MORE SUBSTANTIAL WAVE PASSING
BY TO OUR SOUTH SUNDAY NIGHT INTO MONDAY...BUT LOOKS TO BE A MISS
FOR OUR AREA. WILL MENTION GENERIC ISOLATED TO SCATTERED CONVECTION
THROUGH THE REST OF PERIOD...WITH TEMPS CLOSE TO SEASONAL AVERAGES.

THE UPPER LEVEL LOW RESPONSIBLE FOR THE MIDWEEK DRENCHING WILL BE
LIFTING AWAY FROM THE REGION ACROSS EASTERN CANADA ON FRIDAY...WITH
WEAK HIGH PRESSURE MOVING THROUGH AT THE SURFACE. 12Z GFS MODEL
SOUNDINGS SHOW ENOUGH OF A CAP FOR MOST OF THE DAY ON FRIDAY TO
PREVENT ANY CONVECTION FROM OCCURRING...SO HAVE KEPT ENTIRE FA DRY
THROUGHOUT THE DRY. 850 MB TEMPS OF 13-16 DEGREES C GENERALLY
EQUATES TO HIGHS IN THE MIDDLE 80S ACROSS THE VALLEYS...WITH UPPER
70S IN THE HIGHER TERRAIN.

ON SATURDAY...A LOW PRESSURE AREA WILL MOVE ACROSS ONTARIO INTO
QUEBEC. THIS SYSTEM WILL DRAG A COLD FRONT FROM THE GREAT LAKES
WHICH WILL MARCH EASTWARD TOWARDS NEW ENGLAND. CONVECTION WILL FIRE
ALONG THE BOTH THE PRE FRONTAL TROUGH AND FRONTAL BOUNDARY...SO HAVE
ALREADY INCLUDED HIGH CHC POPS FOR ENTIRE CWA...MAINLY IN THE AFTN
AND EVE HOURS. COULD POTENTIALLY EXPECT SOME STRONG ACTIVITY...WITH
MODEL SOUNDINGS SHOWING 40 KTS OF UNI-DIRECTIONAL DEEP LAYER SHEAR.
ACTIVITY WILL DIE OFF WITH PASSING OF THE FRONTAL BOUNDARY DURING
SAT NITE...SO HAVE ATTEMPTED TO TAPER THE POPS ACCORDINGLY.

UPPER LEVEL LOW WILL SLOWLY PINWHEEL ACROSS EASTERN CANADA. HEIGHTS
WILL STAY SOMEWHAT LOW SUNDAY THROUGH TUESDAY...SO HAVE CONTINUED
CHC POPS FOR THOSE DAYS WITH DIURNAL CONVECTION POSSIBLE. GFS ALSO
HINTS AT A WAVE DEVELOPING ALONG THE STALLED FRONT ACROSS THE OHIO
VALLEY AND MID ATLANTIC...SO THIS COULD BRING SOME ACTIVITY TO
SOUTHERN PORTIONS OF THE CWA FOR LATE MONDAY INTO MONDAY NIGHT AS
WELL. WITH THE LOWER HEIGHTS AND ASSOCIATED CLOUD COVER...TEMPS WILL
BE A FEW DEGREES BELOW AVERAGE FOR SUNDAY THROUGH TUESDAY...WITH
GENERALLY TEMPS RIGHT AROUND 80 IN THE VALLEYS...AND LOWER 70S IN
THE HIGHER TERRAIN.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
LOW PRESSURE RIDING ALONG A STATIONARY BOUNDARY WILL CONTINUE TO
PRODUCE VICINITY SHOWERS FOR THE REST OF THE DAY...WITH LOW CIGS
AT KGFL AND KALB. KPOU...NEAREST TO BREAKS IN THE CLOUDS EARLIER
TODAY...HAS CHC FOR TSTMS THIS AFTERNOON WITH CB IN THE CLOUDS.
CB AT KGFL AND KALB STARTING IN THE EVENING AS ANOTHER WAVE OF
SHOWERS AND STORMS MOVE IN. THIS WILL ALSO LEAD TO IFR CIGS AT
KGFL/KALB AND MVFR CIGS AT KPOU. CONDITIONS WILL FURTHER
DETERIORATE AFTER MIDNIGHT AT ALL TERMINALS WITH IFR VSBYS AND
CIGS LASTING THROUGH THE NIGHT. CONDITIONS WILL IMPROVE TO MVFR
AFTER SUNRISE.

WIND SHEAR ALSO A PROBLEM OVERNIGHT...EXPECT 35-40KT WINDS FROM
THE SOUTH AROUND 2000FT. THIS WIND SHEAR WILL SUBSIDE IN THE
EARLY MORNING AT ALL TERMINALS. RAIN SHOWERS WILL CONTINUE DURING
THE DAY ON THURSDAY.

OUTLOOK...
FRI...VFR...SLIGHT CHC OF A SHOWER.
SAT THROUGH MON...VFR/MVFR...CHC SHRA/TSRA.

&&

.FIRE WEATHER...
WET FLAG CONDITIONS WILL BE WIDESPREAD ACROSS THE REGION THROUGH
THURSDAY...WITH HEAVY RAINFALL ASSOCIATED WITH SEVERAL WAVES OF LOW
PRESSURE MOVING ALONG A STATIONARY FRONT.

&&

.HYDROLOGY...
MODEL CONSENSUS SEEMS TO INDICATE THAT 3 TO 5 INCHES OF RAIN IS
POSSIBLE OVER MOST OF THE AREA. CONSENSUS ALSO INDICATES THAT
HEAVIEST RAIN WILL FALL FROM LATE TODAY THROUGH AT LEAST THURSDAY
MORNING. BASED ON FLASH FLOOD GUIDANCE...THIS AMOUNT OF RAIN
SHOULD NOT CAUSE SEVERE FLOODING BUT MINOR FLOODING IS POSSIBLE.
AREAS THAT SEE HIGHER RAINFALL TOTALS DUE TO THUNDERSTORMS MAY SEE
MORE SIGNIFICANT FLOODING OR FLASH FLOODING. A FLOOD WATCH HAS
BEEN ISSUED FOR THE ENTIRE REGION...AS THE EXACT PLACEMENT OF
HEAVIEST RAINFALL...WHICH COULD EXCEED 4 INCHES...IS STILL
SOMEWHAT UNCERTAIN. THE HIGHEST PROBABILITY IS FOR IT TO OCCUR
SOMEWHERE NEAR...OR IMMEDIATELY E OF THE HUDSON RIVER...BUT THIS
AXIS COULD STILL OCCUR FURTHER W.

DUE TO THE EXTREME AMOUNTS OF RAINFALL FORECAST BY THE COMPUTER
MODELS...AND THE FACT THAT EMBEDDED THUNDERSTORMS ARE POSSIBLE
DURING THE EVENT...PERSONS WITH INTERESTS ALONG AREA RIVERS SHOULD
KEEP ALERT FOR LATER STATEMENTS REGARDING POSSIBLE FLOODING.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH THROUGH FRIDAY MORNING FOR CTZ001-013.
NY...FLOOD WATCH THROUGH FRIDAY MORNING FOR NYZ032-033-038>043-
     047>054-058>061-063>066-082>084.
MA...FLOOD WATCH THROUGH FRIDAY MORNING FOR MAZ001-025.
VT...FLOOD WATCH THROUGH FRIDAY MORNING FOR VTZ013>015.

&&

SYNOPSIS...SNYDER
NEAR TERM...SNYDER
SHORT TERM...SNYDER
LONG TERM...JPV
AVIATION...KGS
FIRE WEATHER...JPV
HYDROLOGY...SND
Hazardous weather outlook, Jul 23, 1:51 PM EST, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
251 PM EDT WED JUL 23 2008

NYZ032-033-038>043-047>054-082>084-VTZ013>015-241100-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
251 PM EDT WED JUL 23 2008

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN MOHAWK
VALLEY...SCHOHARIE VALLEY...CAPITAL DISTRICT...SOUTHERN
ADIRONDACKS...LAKE GEORGE AND SARATOGA REGIONS...AND SOUTHERN
VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OF 2 INCHES OR
MORE AS WELL AS REPORTS OF FLOODING OR NEAR BANKFULL BODIES WATER
TO THE NATIONAL WEATHER SERVICE.

CTZ001-013-MAZ001-025-NYZ058>061-063>066-241100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-
251 PM EDT WED JUL 23 2008

...FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
...SEVERE THUNDERSTORM WATCH 738 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...THE EASTERN CATSKILLS AND
TACONICS OF NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED FOR THE FOLLOWING
COUNTIES...GREENE...COLUMBIA...BERKSHIRE...ULSTER...DUTCHESS...
LITCHFIELD. PLEASE REPORT HAIL SIZE...DAMAGING WINDS AND REPORTS
OF TREES DOWN TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.

SPOTTERS ARE ALSO ENCOURAGED TO REPORT RAINFALL AMOUNTS OF 2
INCHES OR MORE AS WELL AS REPORTS OF FLOODING OR NEAR BANKFULL
BODIES WATER TO THE NATIONAL WEATHER SERVICE.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/ALBANY

In the hours before

Special weather statement, Jul 23, 2:20 PM EST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
320 PM EDT WED JUL 23 2008

NYZ047-232000-
SCHOHARIE NY-
320 PM EDT WED JUL 23 2008

...A STRONG THUNDERSTORM IN SCHOHARIE COUNTY...

AT 316 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 50 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR GILBOA...OR
ABOUT 9 MILES NORTH OF ROXBURY...AND MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTH BLENHEIM BY 325 PM EDT
BREAKABEEN BY 335 PM EDT
7 MILES NORTHWEST OF LIVINGSTONVILLE BY 340 PM EDT
MIDDLEBURGH BY 345 PM EDT
SCHOHARIE BY 355 PM EDT
CENTRAL BRIDGE BY 400 PM EDT

JPV/KGS
Special weather statement, Jul 23, 3:09 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
409 PM EDT WED JUL 23 2008

NYZ047-051-052-058-232100-
WESTERN ALBANY NY-WESTERN GREENE NY-SCHOHARIE NY-EASTERN ALBANY NY-
409 PM EDT WED JUL 23 2008

...A STRONG THUNDERSTORM IN SCHOHARIE...ALBANY AND GREENE COUNTIES...

AT 407 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 45 MPH...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED NEAR GILBOA...OR
ABOUT 10 MILES NORTHEAST OF ROXBURY...AND MOVING NORTHEAST AT 29 MPH.

THE THUNDERSTORM WILL BE NEAR...
NORTH BLENHEIM BY 415 PM EDT
7 MILES SOUTHEAST OF BREAKABEEN BY 420 PM EDT
LIVINGSTONVILLE AND PRESTON HOLLOW BY 430 PM EDT
7 MILES SOUTHEAST OF MIDDLEBURGH BY 435 PM EDT
7 MILES NORTHWEST OF WESTERLO BY 450 PM EDT
BERNE BY 455 PM EDT

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH
TO BE STRUCK BY LIGHTNING.

JPV/KGS
Local storm report, Jul 23, 3:33 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
433 PM EDT WED JUL 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     HEAVY RAIN       GILBOA                  42.40N 74.40W
07/23/2008  M2.00 INCH       SCHOHARIE          NY   BROADCAST MEDIA

            IN ONE HOUR PRECEDING REPORT TIME.

&&

ROKEEFE

The radar

The Albany radar (KENX), 22 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

6 flash flood, 3 flood. Local standard time, as filed.

Flash Flood, Schoharie

When
July 23, 4:09 PM EST to 9:45 PM EST
Where
Schoharie County, 0.51 mi E of Schoharie to 5.81 mi SSW of West Richmondvill
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
42.670, -74.310

Numerous roads were closed across Schoharie County due to flash flooding. These included, but were not limited to, Creek Road to Esperance and to the Montgomery County line, Treadlemire Road to Middleburgh, Junction Road, Zicha Road, Sanatarium Road to Esperance and Schoharie, Benninger Road, Barton Hill Road, Sheldon Road, and portions of Route 30.

Flash Flood, Montgomery

When
July 23, 4:17 PM EST to 10:17 PM EST
Where
Montgomery County, 1.47 mi SSE of Cranesville to 2.63 mi W of Charleston
Cause
Heavy Rain
Property damage
$300,000
Reported by
Trained Spotter
Coordinates
42.900, -74.120

Flash flooding resulted in the closure of eastbound lanes of the New York State Thruway, Interstate 90, at mile marker 169, with at least 2 to 3 feet of water on the road. In addition, the westbound lanes were accumulating significant amounts of water as well.

Numerous roads were washed out across the county. In the town of Amsterdam, some of the flooded roads which sustained damage included Truax Road, Cranes Hollow Road, Chapman Drive, Widow Susan Road, and Swarts Hill Road. In addition, properties along the South Chuctanunda Creek near Amsterdam also experienced flooding.

In the town of Florida, Peck and Mckinney Roads were closed due to washed out culverts, with some bridges damaged and needing further inspection, including a bridge on Hartley Road.

Flash Flood, Schenectady

When
July 23, 4:37 PM EST to 8:15 PM EST
Where
Schenectady County, 0.51 mi W of Schenectady to 2.23 mi SSE of Hawthorne Hill
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Law Enforcement
Coordinates
42.800, -73.930

Flash flooding resulted in numerous road closures across Schenectady County during the late afternoon and evening hours.

Several roads were also washed out, including, but not limited to, State Route 160 and culverts near the New York State Thruway overpass in Pattersonville, Crawford Road, North Kelly Road, and the bridge at Kelly Station Road and Route 7.

Additional damage occurred to a section of Route 5S near Rotterdam Junction.

In addition, Interstate 90, the New York State Thruway, was closed between exits 26 and 27 due to flooding, with several vehicles disabled in the flood waters.

Other roads that were closed included, but were not limited to, Guilderland Road at Cleveland Road, Route 147 between Charlton Road and West Glenville Road, Junction Road, Creek Road and Shun Pike Road near Esperance.

High water also scoured out a railroad embankment and the tracks that a train was on, stranding the train until the track could be repaired.

Flash Flood, Saratoga

When
July 23, 5:15 PM EST to 8:10 PM EST
Where
Saratoga County, Charlton to 1.62 mi SW of West Charlton
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.930, -73.970

Flash Flooding resulted in numerous road closures in portions of Saratoga County. Some of the road closures included State Route 147 and Route 67 near Charlton.

Flash Flood, Albany

When
July 23, 5:32 PM EST to 10:15 PM EST
Where
Albany County, Knox to 0.97 mi NW of Dunnsville
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
42.670, -74.120

Numerous roads were closed across Albany County due to flash flooding. Some of these roads included Beebe Road in Knox, the intersection of Fuller Road and Western Avenue in Guilderland, the intersection of Western Avenue and Schoolhouse Road in Guilderland, and also Route 5 between Osborne Road and the Interstate 90 overpass.

In addition, significant damage occurred to a home in McKownville, near Guilderland, where a foundation wall collapsed, allowing water and mud to enter the basement.

Flash Flood, Washington

When
July 23, 5:36 PM EST to 8:30 PM EST
Where
Washington County, 0.5 mi E of Ft Ann to 0.6 mi NNE of Kingsbury
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.420, -73.490

Several roads were closed in Washington County due to flash flooding. This included, but was not limited to, Pilot Knob Road.

Flood, Saratoga

When
July 23, 8:00 PM EST to July 24, 2:15 AM EST
Where
Saratoga County, 0.87 mi WSW of East Galway to 1.52 mi NE of Birchton
Cause
Heavy Rain
Reported by
County Official
Coordinates
43.065, -73.996

Numerous roadways remained closed across portions of Saratoga County from earlier heavy rainfall.

Flood, Schenectady

When
July 23, 8:00 PM EST to July 24, 2:15 AM EST
Where
Schenectady County, 2.21 mi NNW of Gifford to 2.18 mi NNW of Gifford
Cause
Heavy Rain
Reported by
County Official
Coordinates
42.778, -74.070

Numerous roadways remained closed across portions of Schenectady County from earlier heavy rainfall. This included a bridge washout at the intersection of Kelly Station Road and Route 7, approximately 3 miles east northeast of Duanesburg.

Flood, Montgomery

When
July 23, 10:17 PM EST to July 24, 1:00 AM EST
Where
Montgomery County, 1.25 mi NW of Cranesville to 2.83 mi ESE of Cranesville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.932, -74.149

Numerous roadways remained closed due to flooding across Montgomery County.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127147, 127156, 127160, 127164, 128334, 128337, 129237, 129246, 128339.